Category: 

What Is the Treatment for DRESS Syndrome?

An individual who experiences fever for weeks after taking a new prescription may have DRESS syndrome.
DRESS syndrome may cause the lymph nodes to swell.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 01 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Queen of England legally owns about one-sixth of all of the land on Earth.  more...

December 20 ,  1860 :  South Carolina seceded from the US.  more...

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a medical condition that involves a major reaction to certain medications, after a patient has been using a given medication for a prolonged amount of time. Diagnosis can be complicated not only by the length of time before symptoms appear, but because the symptoms themselves are similar to other systemic conditions. Symptoms may include eosinophilia, or high white blood cell count, fever, rash, the inflammation of some organs, and swollen lymph nodes.

Treatment for DRESS syndrome, after it has been identified, often involves limiting the damage caused by the inappropriate immune response. Systemic corticosteroid drugs are generally used as a front line treatment. These medications suppress the immune function throughout the entire body through preventing the release of compounds, known as phospholipids, that are involved in the immune system's inflammatory response. Suppressing inflammation results in reduced pain, fever, and swelling, so these drugs can rapidly reduce symptoms of DRESS syndrome.

The long-term impact of corticosteroids on DRESS syndrome treatment remains unknown. This is due to the fact that doctors often only use these drugs when this medical condition is life-threatening, and only for short periods of time. Other treatments with fewer side effects are often used for controlling this syndrome.

Ad

A safer course of treatment with fewer side effects such as a compromised immune system may be obtained through the use of multiple drugs. Skin-related symptoms of DRESS syndrome, such as rashes, itching, and swelling, may be alleviated by the use of topical creams containing corticosteroids. As the steroids do not reach the blood stream with this treatment, the potential for widespread side effects decreases. Local antiseptics may be used to treat any open sores or areas of scabbing.

DRESS syndrome can be controlled for longer periods of time through the use of interferon cc. This naturally-occurring compound is used by the body to limit or stop immune reactions. Few cases of interferon cc's use in long-term treatment have been recorded in the scientific literature surrounding this condition, so its use may carry risks that have not been fully evaluated yet.

Flow sheets and records of drugs administered to a patient are vital in determining which compound led to the onset of DRESS syndrome. Through the process of elimination and the time of syndrome onset, doctors may be able to single out the offending culprit quickly. Skin tests, particularly using substances that are more likely to cause this syndrome, may also be employed. Upon pinpointing the drug causing this reaction, doctors can remove it from a patient's medication regimen, treating the condition and preventing it from returning, in most cases.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon350530
Post 4

My daughter has recently recovered from the terrifying ordeal of DRESS syndrome, caused by an anti-depressant medication. She had major organ involvement and gained thirty pounds in fluid weight in just a few days. When the rash was at its worst, she looked liked a broiled lobster.

Initially, she was misdiagnosed with a virus. Fortunately, we got her to a good hospital and she was treated correctly. Unfortunately, she suffered from steroid-induced psychosis. That's another story. Her follow up tests are all looking good, but we worry about long term consequences. It's a living nightmare.

anon334953
Post 3

I am currently recovering from DRESS syndrome that was induced by Lamictal. I, too, almost died from my DRESS syndrome and spent weeks in the hospital. Unfortunately, it's a rare illness and not many doctors have heard of it. From all my research, I find plenty on what DRESS is, but nothing about how long we are to be treated with steroids, or any lasting effects from having dress syndrome.

I would like more info on life after DRESS syndrome. I'd like to meet someone who has been diagnosed with it, but it's so rare that's been near impossible. I know as far as my future goes, prescription drugs will not be allowed in my body anymore!

HannaWasHere
Post 2

My daughter, Hannah, passed away in 2011 from Minocycline-Induced Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome: Myocarditis Multiple Organ Failure. I have researched DRESS nonstop and search daily for anyone in crisis such as yourself, to bring awareness and share what I've learned.

anon320534
Post 1

My 17 year old niece has a bad case of dress syndrome which almost killed her. She is now on steroid pills and still in the hospital, but has severe itching. Will that stop? The medicine that caused this was minocycline for acne. She stated taking it and got sick right away.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email